A Trusted Partner Providing
Reliable Information on Medicines

  • slide
  • slide
  • slide
  • slide

Like you, we at CredibleMeds are adjusting to the many disruptions in our daily lives that are now necessitated by the COVID-19 pandemic.  We hope you and your loved ones are safe and remain healthy. At this time, drastic measures and innovative approaches are needed and can be justified, but one area under investigation requires a special caution. Several of the medicines now being tested for efficacy in the treatment of COVID-19 are on the list of drugs known to have a risk of Torsades de Pointes (TdP) arrhythmia.  These include the antimalarials, chloroquine or hydroxychloroquine, that are being combined with azithromycin or with the antivirals, lopinavir/ritonavir.  Each of these drugs alone can cause QT prolongation and chloroquine, hydroxychloroquine and azithromycin are on the CredibleMeds’ list of drugs known to cause TdP.

These drugs, especially if used in these combinations, require careful monitoring of the QT interval and full awareness of risk factors such as the other QT-prolonging drugs that might be co-administered. In addition to the drugs’ direct effects on the QTc, there is a very high likelihood that their metabolic interactions will contribute to a greater risk of cardiac toxicity. Furthermore, the risk of TdP may be even higher because these combinations are being tested in the most ill patients, i.e. the elderly who are more likely to have cardiac disease or other TdP risk factors.

For those investigating these drug combinations, we recommend a screening ECG with QTc evaluation, avoidance of any non-essential QT-prolonging drugs, correction of any electrolyte imbalance before administration and close QTc monitoring during therapy.

We encourage all healthcare providers to be aware of the potential risk of TdP with these drugs and to refer frequently to the QTdrugs lists as they care for their patients and fight to control this pandemic.


Loading Conversation
x